Jump to content
CrazyBoards.org

Just curious, confused about Wellbutrin


Recommended Posts

The doctor at my PH program said she could tell I was (hypo)manic, and I say it like that because some people are telling me I'm manic and others are calling it hypomania I don't really know. Anyway, I knew this already and was under the impression that my Abilify, which I started taking a little over a week ago, was causing this because I'd heard it could cause mania in Bipolar patients. She took a look at my medication and immediately said I needed to stop my Wellbutrin because it's very "activating" that was the word she used, and that was what was causing my manic state.

Now I was on Wellbutrin for years before I had that two-ish month period where I went cold turkey off all meds, and I never really found it to cause me any problems.

Is it possible that now, starting it again, it's changed how it acts in my system?

I'm just curious and would like to understand how my meds are working, because I honestly thought the Abilify was what was doing this.

Link to comment
Share on other sites

It could be either, but my money would be on Abilify since you were okay with Wellbutrin before. Wellbutrin isn't as likely to cause mania as other ADs. Activating also doesn't really mean that it causes mania. It refers more to the fact that it increases motivation/drive and general energy.

How much Abilfy are you on?

Maybe I misunderstood her then, but I was under the impression she meant that in order to bring me back to normal, I should stop the Wellbutrin.

I'm on 10mg Abilify once daily. I was on much more while I was in the hospital, not sure how much more but I took it like four times a day, but my doctor stopped it all except the 10mg at night because my heart was beating like crazy. I know there's a term for that but I can't think of it, so like crazy will have to suffice.

Link to comment
Share on other sites

I thought you said you started the Abilify a week ago?

I have no idea, then, really. I guess you'll see if stopping the Wellbutrin levels you out.

Heart palpitations/tachycardia are probably what she called your heart beating like crazy.

I started on it when I was in the hospital, once I'd gotten to see a doctor, so January 15th. I've been on it since then, but have changed dosages. He started me on 10 mg, I believe, then added more because he thought I was having high anxiety, and then he lowered it back because of the heart palpitations (that's the word I was looking for!)

I was just confused because I thought for sure I was gonna be told to stop the Abilify.

Link to comment
Share on other sites

I can only tell you that abilify made me far more manic than any drug has ever made me including WB.

That said, maybe you should stop both and be on some mood stabilizers and a downer AAP like zpyrexa or seroquel. that ought to stop the mania in its tracks When you bottom otu, you can figure out the depression piece. Mania is often more dangerious than depression, acute mania.

that being said, I'm not your doc, so you'll have to do what she says, but I would be going in with some major questions like, "Why am I not stopping both, and being put on something that is actually an anti manic medication?"

Anna

Link to comment
Share on other sites

I will ask about that tomorrow, because right now I'm really wanting to learn more about what I'm taking instead of just taking it no questions asked. I really wish I was seeing my regular psychiatrist but in the PHP you see who they assign you to, and it's only for like ten minutes at most, which leaves a lot of question unasked and unanswered.

Forgot to say thanks, to you both :)

Link to comment
Share on other sites

Don't mess with your meds. Do what you doc said.

WB is an antidepressant. You went off, nuts, and your chemistry may have changed. Dunno. AD's in general can cause mania. That includes WB even if it's the least likely. Your pdoc is betting AD over Abilify. It IS an odds game and she is going with her experience. She may be right. Go with it for a few days/week. If your don't improve, call her.

Abilify is not activating for everyone with bipolar.

Just for the record, my bet would be Abilify, but really, I'm not sure the odds are so much greater.

ETA:

Didn't see your post.

Link to comment
Share on other sites

i've been manic on other AD (i have a history of being very sensitive to ADs in this way) and on wellbutrin i was "activated," but more hypersensitive to things than manic. so i would agree with ^ that it seems to have less tendency to cause mania, at least in my experience.

i'd lean towards the abilify, but if the wellbutrin is involved, i'd think it was the combo of wellbutrin and abilify, not wellbutrin alone. then again, i'm not a dr.

Link to comment
Share on other sites

That said, maybe you should stop both and be on some mood stabilizers and a downer AAP like zpyrexa or seroquel. that ought to stop the mania in its tracks When you bottom otu, you can figure out the depression piece. Mania is often more dangerious than depression, acute mania.

I agree with the downer AAP part. Abilify does have a tendency to induce mania. Wellbutrin however is often used as a stabilizing factor for BP. My friend Jenn (BP) swears by it and definitely is an important, positive part of her med combo.

So yeah, I'd keep the Wellbutrin, drop the Abilify and try something else. You'll either get better or not. If you don't...then you can think about the Wellbutrin - but I really don't think that's the reason.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...